Bortezomib Induced Paralytic Ileus: Are we Aware? XD01-XD02
Shailendra Prasad Verma,
1/167, Vikas Nagar, Lucknow, Uttar Pradesh, India.
Bortezomib is one of the most commonly used drugs in the treatment of multiple myeloma. It has many well-known side effects like peripheral neuropathy, thrombocytopenia and diarrhoea. Paralytic ileus has been rarely reported in patients of Multiple myeloma receiving bortezomib and one should be aware about this entity. Stool frequency should be carefully monitored and the drug should be stopped timely to prevent complications of paralytic ileus. The patient was admitted for management of multiple myeloma and supportive care. He was started on the VTD (Bortezomib/thalidomide/dexamethasone) protocol. He developed abdominal distension and absolute constipation soon after the 2nd weekly dose of bortezomib. Abdominal X-ray revealed grossly dilated large bowel loops. Although he was given lactulose, glycerine suppository enema, the problem of abdominal distension and constipation persisted. His gastrointestinal symptoms improved and he was able to pass stools after bortezomib was removed from the protocol. One should be aware of this rare side effect of bortezomib. Bortezomib dose should be modified or it should be stopped timely to prevent complications.